Results 1 to 2 of 2
Ativan error
  1. #1
    SarahR is offline New Member
    Join Date
    Nov 2007
    Posts
    1

    Default Ativan error

    I gave 0.5 of Ativan (tablet) IV (completely crushing pill and mixing with sterile NSS) because we were out of IV Ativan. Did not seem to cause any side effects but I got fired for this. Am an RN. Seems to me we did this with MSO4 and Ativan in the 70s on a routine basis since we didn't have premixed meds. I feel terrible about this but would like to know if I was way out of line. If so, let me have it. Thank You. Sarah R.

  2. #2
    olderpharmacist is offline New Member
    Join Date
    Dec 2007
    Posts
    1

    Default Ativan error

    Quote Originally Posted by SarahR View Post
    I gave 0.5 of Ativan (tablet) IV (completely crushing pill and mixing with sterile NSS) because we were out of IV Ativan. Did not seem to cause any side effects but I got fired for this. Am an RN. Seems to me we did this with MSO4 and Ativan in the 70s on a routine basis since we didn't have premixed meds. I feel terrible about this but would like to know if I was way out of line. If so, let me have it. Thank You. Sarah R.
    Yes, you were way out of line. I'm not a nurse nor work in your employment situation, but what you tried to do was to compound something which could have potentially caused a significant medical problem.

    Lorazepam (Ativan) is very insoluble in an aqueous media (NSS). So, it requires propylene glycol to maintain its solubility. You may have thought you were dissolving it, but you actually were just making a tablet into a suspension which could have precipated into the lungs, carotids or smaller capillaries. You may not have been around long enough to know if there were side effects or not.

    Additionally, oral tablets unless they are specifically indicated for intravenous use (MS IR for example) have exciepeients in them which cannot be dissolved and can actually be harmful if given IV. They are in the tablet for many purposes, usually to make a stable and easy oral product. They are not interchangeable.

    The issue here primarily is not knowing what you don't know. If you did not have the proper dose &/or dosage form at hand, your policy & procedure should have directed you on how to obtain it. That would be either contacting the pharmacy, a pharmacist or your nursing supervisor for further instructions.

    You are out on a limb if you give a drug which is not intended for the route or the indication. Often, if you obtain further information, you can document in your notes or the pharmacist can compound the product or the physician can give the drug and then you are "off the hook" so to speak.

    In your case, you went out on a limb and the limb broke.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22